May-June '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

After Years of Treatment, Lesion Improves for No Apparent Reason
from David M.

Dear Ed:  I had a 2-inch spot of plaque psoriasis for several years, and I needed to rub Dovonex on it almost every day.  Suddenly last December the spot stopped itching and flaking.  The skin has become smooth again and the redness has faded.  No more Dovonex!  I did not try any special treatments.  Have you heard of this with others, or did a miracle happen?

Thank you for the site, -David M.

*****

Ed’s Response:  Not at all unusual, David.  In fact, "waxing and waning" of lesions seems to be par for the course.  It has been suggested that if we left lesions alone — did not put on all the goop, take the systemics, subject ourselves to the light therapies, etc. — we might find the lesions are GONE longer than they are PRESENT.  This notion suggests in the long run our therapies may be more irritating than palliative.  Who knows?

On the other hand, my experience, and my current assumption based on 10 years of receiving stories like yours, is that some people wax and wane on a pretty regular and short-period schedule while others get lesions and keep them for years.  Even those who seem to wax longer than they wane will usually experience SOME periods of waning.

In my case, I have had lesions in places that are very inconvenient for me to put topicals (e.g., the middle of my back), and in the years before I took systemic medicines, I noticed these lesions, too, would fade away as though they were being treated when, in fact, they weren't.  Sometimes this can be attributed to topical steroids "systematizing," meaning the medicine that actually causes the lesions to fade is absorbed into the blood hence delivered to other lesions, too.  Derms don't like it when this happens because that same medicine that helps our lesions can be toxic to other organs and systems in the body.  (One of the reasons derms like Dovonex is it isn't a steroid and if it systematizes it shouldn't create the problems topical steroids can create.)  Once a topical steroid gets in the blood, it can go anywhere and do any number of unwanted things.  As I haven't experienced any ill-effects, I believe my topical steroids have NOT systematized, which leaves the natural waning of untreated lesions as the simplest explanation for their unpredicted but most-pleasant improvement.

While it's always welcome to have a lesion "go away," even if you don't know why, some people say this makes their inevitable return even harder to tolerate (at least psychologically), and I believe there's something to that.  It's the waxing and waning of our disease that makes it so stigmatizing.  We are teased with normalcy, only to be exiled to our Quasimodo state — over and over again.

Good luck!  -Ed

This Month's Mail | Archives

www.flakehq.com